Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 8, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 9, 2024, 1:17 PM MDT for 8 counties in North Dakota. It took effect at Apr 10, 2024, 10:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2024, 1:17 PM MDT (19:17 UTC)
- In effect from
- Apr 10, 2024, 10:00 AM MDT
- Expired
- Apr 10, 2024, 7:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WWUS73 KBIS 091917 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 217 PM CDT Tue Apr 9 2024 NDZ031>033-040>045-100330- /O.NEW.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Fort Yates, Mott, Beach, Elgin, New Leipzig, Bowman, Solen, Medora, Hettinger, Dickinson, New England, Marmarth, Carson, and Selfridge 217 PM CDT Tue Apr 9 2024 /117 PM MDT Tue Apr 9 2024/ ...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Smith
5 follow-up statements
674 WWUS73 KBIS 092250 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 550 PM CDT Tue Apr 9 2024 NDZ031>033-040>045-100700- /O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Bowman, Marmarth, New Leipzig, Fort Yates, Carson, Beach, Mott, New England, Dickinson, Solen, Hettinger, Elgin, Medora, and Selfridge 550 PM CDT Tue Apr 9 2024 /450 PM MDT Tue Apr 9 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Heinert
630 WWUS73 KBIS 100545 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1245 AM CDT Wed Apr 10 2024 NDZ031>033-040>045-101200- /O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Elgin, Mott, New England, Carson, Bowman, Solen, Marmarth, Hettinger, Dickinson, Selfridge, Fort Yates, Beach, New Leipzig, and Medora 1245 AM CDT Wed Apr 10 2024 /1145 PM MDT Tue Apr 9 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 11 AM CDT /10 AM MDT/ this morning to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Telken
630 WWUS73 KBIS 100919 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 419 AM CDT Wed Apr 10 2024 NDZ031>033-040>045-102000- /O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Elgin, Mott, New England, Carson, Bowman, Solen, Marmarth, Hettinger, Dickinson, Selfridge, Fort Yates, Beach, New Leipzig, and Medora 419 AM CDT Wed Apr 10 2024 /319 AM MDT Wed Apr 10 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 11 AM CDT /10 AM MDT/ this morning to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Telken
510 WWUS73 KBIS 101549 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1049 AM CDT Wed Apr 10 2024 NDZ031>033-040>045-110000- /O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Hettinger, Bowman, Mott, Dickinson, New Leipzig, Marmarth, Carson, New England, Beach, Solen, Fort Yates, Elgin, Selfridge, and Medora 1049 AM CDT Wed Apr 10 2024 /949 AM MDT Wed Apr 10 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds gusting to 55 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...The gustiest winds are expected as some very light rain showers move through the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Adam
926 WWUS73 KBIS 101932 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 232 PM CDT Wed Apr 10 2024 NDZ031>033-040>045-110100- /O.CON.KBIS.WI.Y.0008.000000T0000Z-240411T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Hettinger, Bowman, Mott, Dickinson, New Leipzig, Marmarth, Carson, New England, Beach, Solen, Fort Yates, Elgin, Selfridge, and Medora 232 PM CDT Wed Apr 10 2024 /132 PM MDT Wed Apr 10 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds gusting to 55 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Adam
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 9, 1:17 PM MDT, 0 minutes earlier. Its key messages:
- Windy conditions (gusts up to 45mph) are expected southwest on Wednesday. Light rain is also expected with a 40 percent chance of a wetting rain (tenth of an inch or more) at any given location in northwest through south central ND.
- Fire weather concerns develop Thursday afternoon in the southwest and Friday afternoon in the southwest and central.
- Additional rain chances return early next week, although high uncertainty remains in regard to timing, coverage, duration, and thunderstorm potential.
Area forecast discussion, Apr 9, 1:17 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 217 PM CDT Tue Apr 9 2024 .KEY MESSAGES... - Windy conditions (gusts up to 45mph) are expected southwest on Wednesday. Light rain is also expected with a 40 percent chance of a wetting rain (tenth of an inch or more) at any given location in northwest through south central ND. - Fire weather concerns develop Thursday afternoon in the southwest and Friday afternoon in the southwest and central. - Additional rain chances return early next week, although high uncertainty remains in regard to timing, coverage, duration, and thunderstorm potential. && .DISCUSSION... Issued at 210 PM CDT Tue Apr 9 2024 Currently diurnal cumulus clouds have formed a in large area of cyclonic flow. Before these clouds formed it looked like we were going to overperform highs today, however most of the sky is now mostly cloudy so that will not be the case. Highs were raised 1-2 degrees late this morning, and with the new forecast we opted to just leave them raise. Aloft flow is mostly zonal at 500mb, with our next system sitting in northwest Montana. This shortwave and surface low will start to move through overnight and bring likely (60%) rain showers to the northwest. In the afternoon the 60 percent PoPs will spread southeast through the central and southeast. With the eastern half being on the warmer side of the low, there is a slight (15%) chance of a few thunderstorms in these showers. The QPF for this event still looks like only a 40 percent chance of a tenth of an inch. QPF overall went up slightly today but still below a tenth, but with the lack of snow this winter we'll take it. Clouds will start to increase overnight as the ridge moves away and the positive lifting side of the trough moves over. The low Wednesday will continue to move southeast through the state, creating winds gusting to 45mph from the northwest in the southwest part of the state. A Wind Advisory has been issued for the southwestern counties from 16z (10am MT) until 01z (7pm MT). At sunset winds will calm back down. Yesterday the NBM seemed like it was over doing the winds, however today they look in line with model sounding for wind gusts. *Fire Weather* Thursday afternoon starts stretch of possible fire weather in western and central North Dakota. Minimum RH's drop to 20 percent in the southwest with winds around 20mph and highs in the 50s. Friday minimum RH's are very similar in the southwest, but expanding to the central. Winds look to be closer to 30mph and highs in the mid 60s. The rest of the week will be dry with a warming trend. A big omega shaped ridge with a low on either side moves through after Wednesday. A strong thermal ridge at the axis will also be present, aiding temperatures to warm into the 70s this weekend. NBM spreads even have the high end touching the low 80s, mainly in the southwest closer to the warmer air aloft. Of course we couldn't have a warm day without breezy winds, so Saturday a front moves through creating breezy winds. The breezy winds actually help mix down that warm air aloft at 5000ft. Monday a low pressure system could develop off the northern and southern Rockies. Creating a double low situation. There is a ton of uncertainty, especially with a double low. It is not out of the question that some snow could fall in the night period, but otherwise it will be rain. There is a slight (15%) chance of thunder currently in the southwest at this time. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1255 PM CDT Tue Apr 9 2024 VFR through the period with daytime cumulus clouds this afternoon. Winds today will remain westerly around 20kts. Tonight mid level clouds move over before near MVFR and IFR clouds move in Wedneday afternoon with rain showers likely. Winds Wedneday will increase to near 30kt from the northwest, mainly in the west and south. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Wednesday for NDZ031>034-040>045. && DISCUSSION...Smith AVIATION...Smith
Hazardous weather outlook, Apr 9, 11:50 AM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1250 PM CDT Tue Apr 9 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1250 PM CDT Tue Apr 9 2024 /1150 AM MDT Tue Apr 9 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.